Skip to Accessibility Tools Skip to Content Skip to Footer

Forums


CGRPs (calcitonin-gene-related peptide)

Can propofol anesthetic alter the effectiveness of Ajovy?

  • By lmlahlum

    I’m on my 3rd month of injecting Ajovy. After the first month I felt like the frequency and intensity of my migraines had decreased. Needing to take rescue medication only once or twice a month: great since my insurance does not cover it and I have the $ 100 (each) Relpax pills strictly rationed. It’s common for me to have what I call a daily “background headache” virtually all the time pre-Ajovy (It’s not MOH since I seldom can take the pill). I felt much sharper, alert and energetic than I have in years, in part because I seldom had the background headache.

    I had to have oral surgery last week under IV sedation (bone graft and implants). The medication used was Propofol. I have had this several times for prior surgeries like my appendectomy, and had no ill effects- not that I could tell.

    I awoke with a bad migraine. I was still foggy headed from the anesthesia, but alert enough to take a Relpax pill the minute I got home. It did not work. I took a bit of the codeine prescription I was given, which took the edge off but did not eliminate the headache.

    I also was foggy headed for at least 3 days after. I did not trust myself to drive or make any decisions. I’m self employed and normally have to make a lot of decisions. I started to think the fogginess I had after my previous 7 “real” bodily surgeries was the propofol rather than the pain and carryover effect of general anesthesia. I am pretty sure I had a bad migraine after those too.

    It’s a week later and I still have the headache. It’s not bad enough to take another $ 100 pill: Most of the time just like the old background headache. Worse when my usual triggers are in play; barometric pressure changes, rain, bad sleep.

    Is it possible that propofol cancels out the Ajovy? Or that propofol is itself a trigger? Anyone have any experience with this?

    reply
  • By Nancy Harris Bonk Moderator

    Hi lmlahlum,

    I’m sorry to hear about your recent bout with head pain. I’m pretty sure we don’t have enough information on Ajovy and how it interacts with other medications, but anything is possible. Have you mentioned this to your doctor? If not I would encourage you to do so.

    I can tell you Propofol is occasionally used to break a nasty migraine cycle in a hospital setting. Other than that I’m not very familiar with it’s other implications.

    Hopefully others will be along shortly to share their experiences with you and I hope you are feeling a bit better now.
    Nancy

    reply
  • By Peggy Artman Moderator

    Hi Imlahlum,
    I’m so sorry you are dealing with these things. Surgery is hard enough without a headache too.

    My insurance company only covers 4 triptan tablets per month for a co pay of $50. My doctor writes my prescription for 9 tablets each month. I found out about Good Rx, which has savings coupons for many triptans. I am now able to get 9 Maxalt pills for around $15. Just thought I would pass this on.

    As for propofol, I had a procedure done a few years ago and woke up with a severe migraine attack. I don’t know if it was the propofol or a steroid. Steroids give me headaches too. The nurses had no idea how to help me, but my doctor prescribed some pain medication. It only helped with the area that was operated on. Eventually the headache wore off but it lasted probably a week. If this happens again I will talk with my doctor in advance about the anesthesia.

    ~ Peggy

    reply